Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 27, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 22, 1998, 3:57 PM EDT for Brunswick County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1998, 3:57 PM EDT (19:57 UTC)
- Expired
- Apr 22, 1998, 4:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 4:30 PM EDT | Hail 0.75 | Ash, NC | Reported by Fire Department |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
119 WUUS1 KILM 221956 RRA SVRILM NCC019-222045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 357 PM EDT WED APR 22 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 445 PM EDT * AT 355 PM EDT... DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL FROM LONGWOOD TO SUPPLY TO NEAR ORTON PLANTATION. THIS STORM HAS SHOWN LITTLE MOVEMENT DURING THE PAST HOUR. LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED... EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. LGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:00 PM EDT, 57 minutes earlier.
Area forecast discussion, Apr 22, 3:00 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 300 PM EDT WED APR 22 1998 RDU: CARRY A REST OF THE AFTERNOON PERIOD FOR THE OUTER BANKS/NE NC. POPS REMAINDER OF THE AREA 40 FOR AFTER MIDNIGHT. 50 POPS FOR THU WITH A LINGERING 30 POP THU EVENING ALONG THE COAST. FWC TEMPS LOOK GOOD. CWF: SCA WILL CONTIUE FOR N COAST AND SOUNDS BUT FEEL IT CAN BE DROPPED FOR THE SRN WATERS. STRONG ESTRLY WINDS UP N WILL SUBSIDE LATE AND BECOME N OR NW. SRN WATERS WILL BECOME W AND SHIFT NW ENTIRE WATERS THU. NW WINDS THU NIGHT BECOMING W ON FRI. CAA WILL INCREASE FLOW LATE THU/THU NIGHT BUT FEEL THAT SUSTAINED SPEEDS WILL BE BELOW SCA LEVELS. DISC: MODELS IN BETTER AGREEMENT AND USED A BLEND OF THE ETA/AVN FOR THIS FORECAST. ALFT A COLD UPPER TROF WITH SEVERAL VORTICITY MAXIMA WILL PASS ACROSS EASTERN NC THROUGH 00Z FRI. ONE VORT WILL MOVE INTO NE SECTIONS THIS EVENING AND PUSH BEST LIFT INTO VIRGINIA WITH SOME WRAP-AROUND MOISTURE MAINLY TO THE NW OF MY CWA. MOST OF THE REGION OUTSIDE THE OUTER BANKS SHOULD REMAIN DRY OVERNIGHT BUT FEEL THAT AS COLD POOL ALOFT ARRIVES IN FULL FORCE OVERNIGHT SOME SHOWER ACTIVITY COULD DEVELOP...ESP INLAND. THU PROMISES TO BE A RATHER RAW DAY WITH COLD POOL ALOFT KEEPING THINGS UNSTABLE WITH PLENTY OF CLOUDS AND FAIR AMOUNT OF SHOWERS. MODEL TOTAL TOTALS SUPPORT THUNDER WITH SMALL HAIL ESPECIALLY IF SOME HEATING OCCURS. THU NIGHT WILL SEE CLOUDS ON THE DECREASE MOST LOCALES. FRI LOOKING FOR A FAIR AMOUNT SUN EARLY BUT COLD POOL ALOFT WILL PROMOTE SC FORMATION EVEN THOUGH MEAN RH DROPS. GUIDANCE TEMPS IN BALLPARK. .MHX...SCA COASTAL NORTHERN WATERS AND SNDS. ELARDO
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.